| Model Number |
1405010010 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); Renal Failure (2041); Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
11/13/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).Additional details regarding the patient¿s clinical course were ascertained from a review of the limited medical records provided and are as follows: records prior to (b)(6) 2012, including records for multiple previous hernia repairs, were not provided.Operative records dated (b)(6) 2012 indicate the patient underwent ¿repair of incisional hernia with lysis of abdominal adhesions, gore-tex patch.¿ operative records dated (b)(6) 2012 state: ¿she had a large bulge in a midline incision.The bulge was at the top of that incision below the umbilicus.That scar deviated from the midline at the umbilicus to paramedian position at the suprapubic area.The scar had widened.The upper 3rd of that incision scar was excised with hemostasis using cautery.Going into the subcutaneous, there turned out to be a very thick ridge of scar halfway between fascia and skin.¿ operative records dated (b)(6) 2012 state: ¿lateral to this, was a large hernia sac containing loops of small bowel.The hernia sac was sharply dissected from the subcutaneous tissue down to the external oblique fascia laterally, which was very thinned out, but the rectus muscle did return to midline with freeing up of the subcutaneous hernia sac.The sac was opened.Numerous loops of small bowel were densely adhered to parts of that sac.There was some omentum that seemed macerated within that sac as well.Several loops of bowel were very much adhered and required extensive sharp dissection to free them up.¿ operative records dated (b)(6) 2012 state: ¿eventually, that sac was were excised at the posterior sheath level.Some of the posterior sheath was freed up laterally from underside the right rectus muscle, and that was used to close off the peritoneum from the fascia as much as possible.A gore-tex mesh ellipse was then cut and sewn in transversely.The ellipse was probably 5 x 8 cm and was sewn to the underside of fascia using peripheral #0 prolene sutures.The deep subcutaneous tissue was then closed with interrupted 2-0 chromic superficial with 2-0 chromic.Skin was closed with subcuticular monocryl and steristrips.The patient, having tolerated procedure well, was extubated and transferred to the postanesthesia care unit in stable condition.¿ the records confirm a gore-tex® soft tissue patch (1405010010/8510919) was used during the procedure.Records between (b)(6) 2012 and (b)(6) 2017 were not provided.Operative records dated (b)(6) 2017 indicate the patient underwent: ¿exploratory laparotomy.Lysis of adhesions.Small bowel resection.Repair recurrent incisional hernia.¿ preoperative/postoperative diagnosis: ¿incarcerated recurrent incisional hernia with resultant bowel obstruction and possibly ischemic bowel.¿ operative records dated (b)(6) 2017 state: ¿findings: two fascial defects on the right side of the patient¿s abdomen at the junction of her gore-tex patch previously placed and the normal tissue.The cephalad-most hernia sac contained incarcerated small bowel with no evidence of ischemia.The inferior-most hernia sac contained a copious amount of small bowel with frank necrosis and essentially dead ischemic bowel associated with this.Well-incorporated previously placed ptfe graft.¿ operative records dated (b)(6) 2017 state: ¿a longitudinal incision was made corresponding to the patient¿s previous incisional hernia scar.¿ ¿the skin was divided using a #10 blade down to the subcutaneous scar and fatty tissue.This was then divided down to the midline fascia scar and hernia mesh using electrocautery.In the superior aspect of this wound in native territory the linea alba was divided in a longitudinal fashion just above the umbilicus using electrocautery.The peritoneal lining was opened using metzenbaum scissors between debakey forceps, taking care not to injure any underlying structures.¿ operative records dated (b)(6) 2017 state: ¿the peritoneal cavity was then entered.Extensive adhesiolysis was then undertaken throughout the entire peritoneal cavity to free as much of the tissue up from the surrounding abdominal wall and previous surgical sites to get as much flexibility with reducing the hernias as possible.The cephalad hernia was then reduced in its entirety by blunt and sharp dissection, lysing adhesions holding the bowel in the hernia sac itself.There was one small serosal tear on the small bowel in the upper hernia.This was repaired in transverse fashion using 3-0 silks on gi needles [sic] in lembert type fashion.¿ operative records dated (b)(6) 2017 state: ¿with this hernia sac reduced and the bowel freed, extensive adhesiolysis of the small bowel contained in that sac was undertaken by sharp dissection using metzenbaum scissors.In addition, this exposed more omental adhesions and small bowel adhesions in the patient¿s right lateral and right upper quadrant.These were also taken down by sharp dissection.The inferior-most hernia sac was identified.This was a small neck sac with a very large amount of small bowel protruding through this.Adhesions were then divided around the mouth of the hernia sac and the hernia sac mouth was actually opened an additional centimeter to allow for more room.The fluid that came out of this hernia sac with making the defect larger was a turbid foul-smelling serous fluid.¿ operative records dated (b)(6) 2017 state: ¿the hernia sac contained approximately 14 inches of completely necrotic dead bowel.This essentially showed impending perforation and a closed loop obstruction as it had become completely devascularized.This was carefully teased out of the hernia sac and out to the anterior abdominal wall.Adhesiolysis was undertaken to identify the normal structures of the small bowel from the ligament of treitz down to the terminal ileum.¿ operative records dated (b)(6) 2017 continue: ¿the decision was made at this point to perform a small bowel resection to rid the patient of this necrotic tissue.A wedge piece shape of mesentery was scored anteriorly and posteriorly using electrocautery up to the small bowel proximally with viable margins and distally with viable margins.A window was created in the mesentery proximally and distally using a blunt kelly clamp.A gia 55 linear cutting stapling device was placed through the mesenteric window, assembled around the bowel proximally and distally and fired, thus transecting and resecting this portion of bowel.The intervening mesenteric segments were divided between kelly clamps using metzenbaum scissors and ligated with #0 vicryl ties.The specimen was handed off the back table and sent to pathology for permanent section.¿ operative records dated (b)(6) 2017 state: ¿next, the staple lines on the antimesenteric borders of the small bowel proximal and distal maintaining appropriate orientation of the mesentery were held in apposition using 3-0 silk sutures on gi needles with partial thickness bites.The antimesenteric corners of the staple line were then amputated using curved mayo scissors.Each limb of the gia 55 liner cutting stapling device was placed on the open lumen of the small bowel proximally and distally.This device was them assembled and fired, creating a side-to-side or functional end-to-end anastomosis.The previously placed stay sutures ere then cut.¿ operative records dated (b)(6) 2017 state: ¿the open end of the anastomosis was placed in allis clamps taking care that the staple lines did not override each other.This tissue was then closed using a tlc 60 stapler.The excess tissue was amputated.This was discarded.The mesenteric window created by the resection was closed using a running 3-0 vicryl suture in simple fashion, taking small bites of the mesentery so as to not create vascular compromise.This was to prevent internal herniation.The patient¿s abdominal contents were returned to the patient¿s peritoneal cavity.¿ operative records dated (b)(6) 2017 state: ¿the remainder of the peritoneal cavity was examined and explored.There were several adhesions of the omentum up over the left upper quadrant.These were taken down buy blunt and sharp dissection with the assistance of electrocautery.Once all the adhesiolysis was undertaken and the abdominal structures did not reveal any other abnormally, preparations were made for addressing these two hernias.Given the fact that the patient had dead bowel with significant risk for bacterial translocation and infection, i opted not to use a hernia mesh patch to repair these.¿ operative records dated (b)(6) 2017 state: ¿i repaired each of these in a longitudinal fashion along the perifascial incision using interrupted #1 prolene sutures in simple fashion.The midline fascia was then addressed next.The patient¿s peritoneal cavity was copiously irrigated again and all the structures in the peritoneal cavity appeared normal.The small bowel anastomosis was intact.After inspection of the stomach and placement of the nasogastric tube confirmation, preparations were made for closing.¿ operative records dated (b)(6) 2017 state: ¿the patient¿s midline fascia was approximated using two #1 single stranded pds sutures in running continuous fashion, beginning cephalad and caudad, meeting in the middle and were tied.The subcutaneous tissue as approximated using interrupted 2-0 monocryl after copious irrigation.The skin was closed using stainless steel staples.The patient¿s wounds were washed, dried, and dressed with aquasol dressing.¿ operative records dated (b)(6) 2017 indicate the patient underwent ¿exploratory laparotomy.Extensive adhesiolysis taking approximately 4 hours.Small bowel resection and stapled side-to-side functional end- to end anastomosis.Incidental appendectomy due to finding of appendiceal tip abscess.Abdominal wall reconstruction with rives-stoppa type closure and biologic mesh placement.Wound v.A.C.Placement.Abscess incision and drainage right lower quadrant.¿ operative records dated (b)(6) 2017 state preoperative diagnosis: ¿abdominal wall abscess and contaminated ventral hernia mesh.¿ postoperative diagnosis: ¿abdominal wall abscess and contaminated ventral hernia mesh.Intraabdominal adhesions, extensive.Intraabdominal abscess.¿ operative records dated (b)(6) 2017 state: ¿findings: extensive intraabdominal adhesions were found including bowel that was densely adherent to the right lower quadrant/right mid abdomen abdominal wall which was essentially impossible to divide off the abdominal wall due to extensive scarring and calcific change and fat necrosis.A severely diseased segment of bowel was found at this location and segmental resection was required.Appendiceal tip abscess was noted and therefore appendectomy was performed.Two prior small bowel anastomoses were identified and intact.The abdominal wall was severely compromised due to the multiple previous hernias.Due to the contaminated field and the compromised abdomen, a rives-stoppa type repair was performed placing a biologic mesh in a retrorectus plane.The midline was reapproximated though under mild tension.A lest lower quadrant drain was placed in the pelvis adjacent to the anastomosis.A left upper quadrant drain was placed just anterior to the mesh though beneath the rectus and right lower quadrant drain placed in the abscess.¿ operative records dated (b)(6) 2017 state: ¿.The staples were removed and the abdomen opened.Upon opening the subcutaneous fat, there was evidence that there were dense adhesions and fibrous scarring at the midline making it extremely difficult to identify fascia.Ultimately sharp dissection was required to identify entry point into the intra-abdominal space.However, it appeared that there was bowel that was already eroding or herniating through the abdominal wall in the right mid abdomen to the right of midline.¿ operative records dated (b)(6) 2017 state: ¿at this stage, extensive very tedious adhesiolysis was required due to very dense adhesions of the bowel to the right anterior abdominal wall preventing mobilizing this without taking some of the abdominal wall with the bowel because the bowel was essentially fixated into the abdominal wall and herniating through it.The original gore-tex mesh was identified upon opening the midline incision.This was bathed in pus and the abscess cavity.This was then excised which required sharp dissection with a scalpel taking this off the abdominal wall.There was fat necrosis and calcific changes around the periphery of the mesh.This was fully excised and then passed off for pathology.¿ operative records dated (b)(6) 2017 continue: ¿next, the bowel was slowly mobilized taking down very dense adhesions in the right abdomen.This was less difficult in the left abdomen, where it was freed easily.Eventually a segment of bowel was mobilized off the abdominal wall though it was severely compromised with multiple serosal injuries at that location, therefore requiring resection of this portion of ileum which amounted to about 15cm of bowel.This was divided with the linear cutting blue load 55mm stapler proximal and distal to this, followed by suture ligatures sequentially along the mesentery.¿ operative records dated (b)(6) 2017 state: ¿ileum was then passed off.It was noted prior to its transection that this was just upstream from the terminal ileum, where there was also a side-to-side anastomosis and additionally there was a small bowel anastomosis to the side of this side-to-side anastomosis, such that it was appearing to be a 3-way anastomosis.This was left intact and the new anastomosis that i created was just proximal to this side-to-side anastomosis of the terminal ileum.This was done in standard fashion aligning the 2 pieces of bowel adjacent to each other and then applying 3-0 silk lembert stitches followed by side-to-side functional end-to-end stapled anastomosis.¿ operative records dated (b)(6) 2017 state: ¿enterotomies were created at the staple lines followed by placement of the tlc 55mm blue load stapler, thus creating the anastomosis.The resultant single enterotomy was 1st inspected including the mucosal staple line which was hemostatic.The enterotomy was closed with a ta 60 blue load stapler.This was reinforced with 3-0 silk lembert sutures.The resultant mesenteric defect was then closed with a running vicryl stitch.I then inspected the bowel once again and found a few small serosal injuries there were not full thickness; one of the jejunum and 1 in the ileum and these were reinforced with 3-0 silk lembert stitches.¿ operative records dated (b)(6) 2017 state: ¿while dissecting in the right lower quadrant along the previous location of the old ileal anastomosis where there appeared to be trifurcation of the small bowel, there was an abscess that was entered at the tip of the appendix.The appendix did not appear acutely inflamed in the proximal portion, although considering the abscess at the tip, i elected to perform an incidental appendectomy, mobilizing the base of the appendix and clamping this off followed by 2-0 pds sutures to ligate this and then it was divided.The appendiceal artery was skeletonized and then also suture ligated with a 2-0 vicryl stitch followed by division and then passing this off for permanent pathology.¿ operative records dated (b)(6) 2017 state: ¿the abdominal closure was the next step.¿ ¿considering there was severe compromise of the abdominal wall and that it would be difficult to medialize the rectus muscles and including the contaminated field, biologic graft utilizing permacol was chosen.First the posterior rectus sheath was incised off the rectus and this was dissected laterally.This was mobilized on both left and right side.It was somewhat disrupted on the right side due to the previous hernia repairs and scarring.¿ operative records dated (b)(6) 2017 continue: ¿it was sutured back together in order to create a singular fascial plane.This was then sutured at the midline with running #1 pds, closing over the bowel entirely.Prior to its closure, a 19-french round fenestrated jp was brought out through the left lower quadrant and placed in the pelvis adjacent to the new anastomosis.I did confirm hemostasis and the abdomen was washed out with saline.Two liters was used.¿ operative records dated (b)(6) 2017 state: ¿again, returning to the abdominal closure, once the posterior rectus sheath and peritoneum was closed, the permacol mesh was brought to the field and cut into a football shape which was approximately 20cm long by 15cm wide.This was sutured to the rectus musculature and the posterior sheath and the decussation of fibers at the lateral rectus sheath which essentially is the semilunar line.The mesh was sutured into place utilizing #1 pds in a running fashion.This was sutured circumferentially keeping the mesh without redundancy.¿ operative records dated (b)(6) 2017 state: ¿finally, after doing so, 19-french round fenestrated jp was brought out through the left upper abdomen and placed anterior to the mesh.The rectus musculature was mobilized off the scarred abdominal wall and subcutaneous fat on both sides of the incision to the greatest extent that was possible.This was then medialized and then closed with additional #1 running pds full-thickness through the rectus musculature and fascia with suture running from either end.¿ operative records dated (b)(6) 2017 state: ¿i was able to close this at the midline thought there was severe compromise of the fascia considering the severe scarring and inflammatory changes.The abscess cavity in the right lower quadrant did access the midline.I did close the medial aspect of this such that there was no communication medially.[sic] next a triple-lumen sump drain was placed into the abscess cavity through a right lower quadrant incision and was sutured with 3-0 nylons.The other drains were also sutured with 3-0 nylons.This was placed directly into the abscess cavity.The skin was partially closed with 3-0 nylon in a vertical mattress fashion superiorly and a few of these inferiorly.Finally, a wound v.A.C.Was applied with white sponge in the bottom of the wound overlying the rectus musculature followed by black sponge and standard skin prep and then adhesive dressing.¿ operative records dated (b)(6) 2017 state: ¿this operation required 3 times the expected amount of time due to extensive and dense adhesions that significantly increased the complexity and duration of the operation.¿ culture report dated (b)(6) 2017 for specimen of abdominal abscess rlq collected (b)(6) 2017 states: ¿3+ strep milleri group (streptococcus anginosus).Gram stain 4+ neutrophils, 1+ mononuclear cells (lymphocytes, monocytes), 3+ gram positive coccie, 2+ gram positive rods, 2+ gram negative cocci, 1+ gram negative rods." blood culture report dated (b)(6) 2017 for specimen obtained (b)(6) 2017 states: ¿no growth at 140 hours.¿ culture report dated (b)(6) 2017 for a specimen obtained (b)(6) 2017 states: ¿source-mesh right lower abdominal wall.Klebsiella pneumoniae isolated from thioglycolate broth culture only.Clostridium species, not c perfringens isolated from thioglycolate broth culture only." a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
Event or Problem Description
It was reported to gore that a patient underwent a hernia repair on (b)(6) 2012 whereby a "gore-tex soft tissue patch" was implanted.It was reported to gore that the device "was infected and removed on (b)(6) 2017." it was reported to gore that the patient "underwent a surgery two (2) weeks earlier, which resulted in removal of obstructed and hernia-incarcerated bowel, but leaving in place the infected mesh." it was reported to gore that ¿in the days following surgery, [the patient¿s] kidneys failed." she gained 30 pounds due to fluid retention.It was reported to gore that ¿wound vac procedures" were used for a month.It was reported to gore that the patient ¿was out of work from (b)(6) 2017 until (b)(6) 2017.Between (b)(6) 2017 and (b)(6) 2018, [the patient] worked part-time as she was able.She resumed full time work (37.5 hours per week) on (b)(6) 2018." it was reported to gore that ¿.When she comes home from work, she is shaky and sometimes crying.She frequently feels chills.She lost her hair.Her legs are weak.Her feet often feel numb.She does not have the energy that she had before.She has difficulty walking up a hill.She has lost some bowel control.She visits the bathroom more often.She keeps track of where the restrooms are when she is out and about.She has had accidents.Climbing stairs causes a need to visit the bathroom.¿ it was reported to gore that ¿her stomach makes noises.There is gas.¿ it was reported to gore that ¿.She walks carefully now, and steadies herself as she walks by placing a hand on a wall.¿; ¿she has scars and deformities on her abdomen.¿ it was reported to gore that the patient ¿feels a weakness that does not go away.She feels as though she has aged.She has tremors.¿ it was reported to gore that the patient's ¿.Daily activities have been permanently and significantly diminished.Her enjoyment of life has been diminished.She fears the vulnerability of her health.Bad memories from this period invade her daily.¿ additional event specific information was not provided.Additional information, including medical records, are being requested.
Additional Manufacturer Narrative
Added patient weight.Added medical history.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2012: (b)(6).Office visit.Follow up on abdominal us.Exam: abdominal wall abnormality.Plan: emerging ventral hernia.Surgical consultation.(b)(6) 2012: (b)(6).Office notes.Here with an incisional hernia.Underwent open hysterectomy in burlington 11 year ago for uterine dysplasia.Noted bulge when she does a sit up, getting larger over time.On exam today a bit overweight, but when she does tighten her abdomen, there is an obvious bulge coming to the right side of the upper part of her midline incision.Defect in the fascia feels to be about 5 cm.There is bowel in the hernia bulge on palpation.Assessment/plan: incisional hernia.Will repair as an outpatient.(b)(6) 2012: (b)(6).Office visit.Met with dr.Conway and is set for surgery late november for ventral hernia.Records between (b)(6) 2012 and (b)(6) 2016 were not provided.(b)(6) 2016: (b)(6).Radiology-ct abdomen/pelvis.Findings: there is a large abdominal hernia.This is through diastasis just lateral to the rectus sheath.There are numerous small bowel loops which emanate into this region.The hernia does not appear to be incarcerated.There appears to be an acute inflammatory process of the right kidney, etiology is unclear.(b)(6) 2016: (b)(6).Office visit.Has ct scan.Also revealed ventral hernia, which is relatively asymptomatic.Exam: large abdominal wall hernia, not incarcerated, nontender.Refer to dr.Louras regarding her ventral hernia.(b)(6) 2016: (b)(6).Office visit.Here because of a recurrent incisional hernia.Four years ago had large incisional hernia was repaired with a gore-tex mesh.Since then really no issues except for a recent urinary tract infection.Ct scan of kidneys done.Incidentally noted was a re-recurrent incisional hernia, off to the right of the midline with several loops of bowel within it, but causing no obstruction.Basically asymptomatic.Says has chronically large abdomen.Exam: no obvious defect.Assessment: re-recurrent incisional hernia.I have reviewed the ct scan and it does seem to be below the umbilical repair and off to the right of the midline.Plan: i think the risk of strangulation of bowel is low.Not recommending attempts at re-repair.If it becomes more symptomatic or it gets larger then we will re-evaluate.(b)(6) 2017: (b)(6).Office visit.She has not had trouble with her ventral hernia.Discomfort is minimal at this time.Offered to refer back to general surgery and she declines.Ventral hernia without obstruction.(b)(6) 2017: (b)(6).Emergency room visit.Associated diagnoses: abdominal pain, nausea with vomiting.Patient presents with epigastric abdominal pain and multiple episodes of vomiting.The patient¿s abdominal exam is reassuring, she has a right-sided abdominal ventral hernia which is nontender.Labs reveal mild leukocytosis, nonspecific.Patient¿s symptoms most consistent with gastritis, she has relief of her nausea with antiemetic, she has relief of her upper abdominal discomfort with pepcid, lidocaine, maalox.Patient will be discharged home on medications.(b)(6) 2017: (b)(6).Office visit.Has been experiencing nausea and vomiting for the last 4 days.No episodes today.Seen in er on 10/26 for and [sic] pain, nausea, and vomiting.Still not eating, not feeling well, told by rutland regional medical center that she needs to get an order for a follow ct due to findings on her abdominal u/s.Wbc¿s elevated 15, urinalysis revealed trace leuk, ketones, bacteria, mucus and white blood cells.Reporting terrible pain at location of abdominal ventral hernia, right side of abdomen.Has had a fever since thursday.Abdomen: tenderness-right lower quadrant.Full body weakness noted.Assessment & plan: wbc¿s 14.5 today, new pain at hernia site, fever.Has not eaten in 4 days, nausea and vomiting.I think she needs further evaluation in the er.Patient transferred to emergency room.(b)(6) 2017: (b)(6).Emergency room visit.Presents with nausea.Saw dr.Graham on the 26th of this month for epigastric pain.The patient reports she had vomiting off and on until yesterday, and has not eating [sic] today.She reports she has a hernia in her right lower quadrant and a fever, with increased white blood cells.The temperature was 100.7 at castleton urgent care between 1530 to 1730, she was instructed to come here.Palpation and movement exacerbates her pain.White blood count 14.6 hi.Radiology findings: stomach and bowel; large ventral hernia containing multiple loops of bowel.2 adjacent compartments make up the hernia.Impression: apparent strangulation of small bowel loops.Swirling of mesentery within the hernia sac there is likely secondary to internal hernia versus volvulus of the mesentery within the hernia sac.In the more inferior and right lateral component there is a loop of colon demonstrating at least moderate grad obstruction and early pneumatosis suggestive of significant ischemia/strangulation, with and without iv contrast.Impression and plan: incarcerated incisional hernia.Admit to surgery.(b)(6) 2017: (b)(6).Radiology-ct abdomen/pelvis.Findings: small bowel obstruction which appears to be related to a right inguinal and adjacent right ventral abdomen hernia which contains fluid and loops of small bowel.Secondary signs concerning for the possibility of a closed loop obstruction with free fluid and fat stranding.The loops of small bowel within the hernia sac demonstrated fecalization of contents.Impression: high-grade small bowel obstruction related to a right groin hernia as detailed.Secondary to internal hernia versus volvulus of the mesentery within the hernia sac.In the more inferior and right lateral component there is a loop of colon demonstrating at least moderate grade obstruction and early pneumatosis suggestive of significant ischemia/strangulation, with and without iv contrast.(b)(6) 2017: (b)(6).Consultation.The patient denies fevers or chills at home, does admit to nausea, vomiting, and increased abdominal distention.The patient rates the pain a 6/10, which is made worse by people pushing on the hernia site.Impression: recurrent incarcerated incisional hernia that i cannot reduce and is causing systemic affects.My recommendations to the patient, were for going to the operating room for reduction of the hernia and repair of the hernia, although he did state that i would likely be unable to use mesh for the hernia repair given the pneumatosis and potential infection in the wall of the colon.I would also have to evaluate the colon and decide whether or not a partial colectomy would be indicated from a viability standpoint.(b)(6) 2017: [date assigned].(b)(6).Discharge summary.Admit: (b)(6) 2017.Discharge (b)(6) 2017.Hospital course.Has had multiple abdominal surgeries including an incisional hernia repair with a gore-tex mesh by dr.Louras some years prior.The patient had been having abdominal pain for several days and had noted that she had had increased abdominal girth, increasing abdominal distention, not had a bowel movement and was vomiting at home.Ct scanning revealed a large complex incarcerated hernia containing small bowel with a question of viability of the bowel.She was taken to the operating room where she underwent laparotomy, small-bowel resection as she was found to have dead bowel and small-bowel perforation as a result of that in the superior most hernia sac, and significantly incarceration small bowel and an inferior hernia sac around the right edge of her previous hernia mesh placement.The patient¿s surgical procedure was quite difficult in the sense that she had a very complex abdominal wall hernia with a significant amount of small bowel incarcerated and strangulated in both of these hernia sacs with dead bowel in the cephalad most one.Since the previously placed graft was relatively well incorporated and not necessarily directly exposed to purulence, i opted to leave her previously placed mesh in place and drain the hernia sacs through separate stab incisions in the right lower quadrant at the termination of her case.Incidentally, i did have a discussion with the patient regarding that i could not place more mesh and the possibility of having to explant the existing mesh did exist.We would make those decisions on a clinical basis depending on what i found at the time of surgery.Patient underwent a small-bowel resection and primary anastomosis.The patient¿s postoperative course was complicated by prolonged ileus.The patient was discharged home in my absence on 11/06/17 afebrile, eating regular diet.Discharge restrictions: no lifting more than 10 pounds, wear abdominal binder.(b)(6) 2017: (b)(6).Emergency room visit.Presents to ed with concern for a possible abscess on lower abdomen.Reports days of purulent discharge at surgical site.Had a low grade temperature of 99f since discharge.Currently on keflex for possible infection.Was seen yesterday for the same complaints and discharged home with a prescription for bactrim x 7 days and instructions to continue keflex.Of note, the patient reports her visiting nurse probed the wound approximately 6 cm deep which released more purulent discharge.Denies nausea and pain at this time.Location: right lower abdomen.Symptoms, redness and drainage.Exam: midline periumbilical incision that¿s vertically oriented with staples in places the most caudal 4 cm have a dehiscence with red granulomas tissue at the base.There is a right lower quadrant (rlq) trocar site approximately 2 cm with yellow pus like discharge.There is an additionally trocar site on the rlq that is well appearing.In addition there is a large band of erythema with induration suprapubicly and extending to the bilateral lower quadrants.Impression/plan: diagnosis: abdominal wall abscess.(b)(6) 2017: (b)(6).Radiology-ct abdomen/pelvis with contrast.Impression: loculated right lower quadrant subcutaneous air and fluid collection measuring 5.9 x 10 cm consistent with an abscess.Small foci of extraluminal-appearing air adjacent to the left lower quadrant anastomosis may be postsurgical.(b)(6) 2017: (b)(6).History and physical.Status post exploratory laparotomy and small bowel resection on october 29 for an incarcerated incisional hernia.This was repaired primarily due to necrotic bowel.An indwelling gore-tex mesh was left in place.This mesh was from a previous operation in 2012.The patient was discharged with evidence of an evolving wound infection and given a course of antibiotics.Nonetheless she has had worsening redness and swelling in the right lower quadrant and pain.She has had several days of purulent discharge from the inferior portion of her incision.She has had low-grade temperatures up to 99°f.She has been taking keflex.She was given bactrim for 7 days as well.A visiting nurse noticed depth to wound approximately 6 cm and foul purulent drainage.A culture obtained on the 11th is pending though reveals gram-positive cocci.Physical exam: abdomen: an opening in the wound at the inferior portion about 3 cm.It does have depth in a cephalad direction underneath the staple line.Staples are intact.Some of the sutures of the laparotomy closure are visible.There is malodorous purulent drainage from the wound.There is fullness/induration and erythema in the right lower quadrant extending towards the labia majora.This is underlying the trocar site in the right lower quadrant.With deep palpation i am able to express slight amount of purulent material from the trocar site.Bedside ultrasound revealed large loculated abscess.Assessment/plan: diabetic obese female with abdominal wall abscess following bowel resection for incarcerated ventral hernia.The mesh appears to be compromised and immediately adjacent to the large abscess cavity.I believe the mesh will need to be removed for definitive management of her infection.At the bedside, the abscess was drained with the patient¿s verbal consent.The trocar site was opened with 15 blade scalpel after infiltrating 10 ml of 1% lidocaine and 10 ml of quarter percent marcaine plain.I initially attempted to place a pigtail drain though the fluid was excessively viscous and otherwise not drainable with a pigtail drain.I therefore enlarged this to allow for digital exploration of the abscess cavity and very dense purulent material was drained.Approximately 150 ml of pus was aspirated.Some of this was sent for culture.Was then packed with a kerlix gauze roll.I did note there was continuity between the midline wound and the right lower quadrant abscess cavity which i had drained.I also did irrigate the abscess cavity with approximately 200 ml of saline prior to packing.Plan: admit for antibiotics, iv fluids.Cultures obtained and pending.Otherwise broad-spectrum antibiotics initially including vancomycin and zosyn.I anticipate needing to proceed to the operating room for wound exploration and likely explantation of the ptfe mesh as this appears to be contaminated.I discussed with the patient and her husband that definitive hernia repair is not possible in the setting of this abscess and gross contamination.The synthetic mesh cannot be replaced.Therefore there is a relatively high risk of ventral hernia recurrence after a primary repair of the abdominal wall.(b)(6) 2017: (b)(6).Discharge summary.Admit date: (b)(6) 2017.Discharge date: (b)(6) 2017.Diagnoses: appendiceal tip abscess, abdominal wall abscess, recurrent incisional hernia, infected ventral hernia graft.Acute kidney injury, likely contrast nephropathy.Postoperative ileus, postoperative anemia.Hospital course: morbidly obese diabetic female who recently underwent open ventral hernia repair and primary closure due to strangulated small bowel requiring resection.She subsequently developed a large abdominal wall abscess and we presented to hospital demonstrating leukocytosis and abdominal pain.Ct scan revealed a large abscess in the abdominal wall.This appeared contiguous with indwelling ptfe mesh.Intraoperatively the patient was found to have recurrent ventral hernia and very dense abdominal wall adhesions to small bowel.A segment small bowel required resection considering its dense adherence to the indwelling ptfe graft.The graft itself was excised and sent for culture.The abscess cavity was drained widely.Given the contaminated field, the abdominal wall was reconstructed with a biologic graft.Incidentally, the patient was found to have an intra-abdominal abscess associated with the appendix.Therefore incidental appendectomy was performed.The wound vac was applied to the anterior abdominal wall and multiple drains were placed intra-abdominally and subcutaneously.The biologic mesh was placed in a reeves stoppe fashion.Had postoperative ileus as expected.The patient was transitioned to oral antibiotics after confirming the presence of klebsiella associated with the graft infection and streptococcic she will arrive from the abdominal abscess.Developed acute kidney injury during her hospital stay, thought to be related to dehydration as well as contrast nephropathy.Creatinine slowly returned to normal and urine output normalized.Discharged with ongoing bowel function and with negative pressure wound dressing.Was give 5 additional days of keflex and ciprofloxacin.(b)(6) 2017: (b)(6).Office visit.Wound vac assessment and wound check.Completed antibiotics.Doing very well and denies any pain except for wound vac change, at which time the pain is minimal.Abdomen is soft, benign, nondistended.Wound is clean with 100% granulation tissue.It is markedly diminished in size and shallow.However, continues to have adequate depth for requiring the wound vac.(b)(6) 2017: (b)(6).Office visit.Midline wound is healing nicely with 100% granulation coverage.No evidence of infection.The wound measures 5.5 cm length by 4 cm with a 1 cm depth at its greatest depth of the most superior portion of the wound.The right lower quadrant abscess cavity is closing in and now measures 3.5 cm maximum depth.Both wounds are clean.Small area of hyper granulation tissue at the incision around the umbilicus.This was treated with topical silver nitrate.The wound vac was discontinued.(b)(6) 2017: (b)(6).Office visit.Examination: abdomen: midabdominal wound measurements, 4.7 x 3.0 with a depth of 1.2.The wound bed has granulation tissue.On right abdomen at the drainage site, the measurements are 0.2 cm x 1.0 cm with a depth of 1.1 cm.(b)(6) 2017: (b)(6).Office visit.Examination: the wound on her mid abdomen measures 2.6 cm x 1.4 cm with a depth of 0.5 cm, and is granulating 100%.This is half the size it was at her last visit.No signs or symptoms of infection.On her right abdomen, at the drainage site, the measurements are 0.1 x 0.7 cm with a depth of 0.5 cm.(b)(6) 2018: (b)(6).Office visit.Wound has now healed.Assessment/plan: status post ventral hernia repair with explantation of prior synthetic mesh and implantation of biologic mesh.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Added medical history.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2011: (b)(6).Operative report.Assistant: maria carracino, md.Preoperative diagnosis: atypical complex hyperplasia of the endometrium.Postoperative diagnosis: atypical complex hyperplasia of the endometrium, obesity, bmi of 37.Procedure: diagnostic laparoscopy, exploratory laparotomy, total abdominal hysterectomy, bilateral salpingo-oophorectomy and cystoscopy.Anesthesia: general.Complications: none.Estimated blood loss: 200 ml.Indications: the patient recently had an endometrial biopsy, which demonstrated atypical complex hyperplasia of the endometrium.Treatment options were discussed with patient and patient opted for surgical therapy.Findings: at the time of surgery, due to patient¿s pulmonary conditions and patient¿s obesity, we were unable to successfully place the patient in steep trendelenburg.As a result, the laparoscopic portion of the case had to be converted to a laparotomy.Both ovaries were small.The uterus was approximately 8 to 10 weeks size and well supported.Cystoscopy demonstrated jets of blue dye from both ureteral orifices and the bladder mucosa was intact.Narrative: ¿the patient was brought to the operating room and after successful attainment of anesthesia, patient was prepped and draped in the usual sterile fashion.At this time, a time-out was taken.The patient was identified and the proposed surgical procedure was stated and concurred with nursing and anesthesia.At this point, a semilunar incision was made at the umbilicus.A veress needle was inserted into the abdominopelvic cavity.Abdominopelvic cavity was insufflated with co2.The optiview was then inserted in the subumbilical port site under direct visualization.At this point, two 11 mm trocars were placed in the right and left lower quadrant and the patient was placed in trendelenburg.However, despite being in trendelenburg the ureters on both the right and left side could not be adequately visualized, secondary to the bowel being within the operative field and obscuring the uterus.Attempts were made to give the patient steep trendelenburg, but because of the pulmonary condition and also because of the bowel overlying the uterus and ovaries, and we could not adequate and safely see the uterus or adnexa.The decision was made to convert to an exploratory laparotomy given the inability to obtain trendelenburg.At this point, a vertical incision was made and the trocars were removed.Subcutaneous fat was dissected down to the rectus fascia.The rectus fascia was opened cephalad and caudal.At this point, the bookwalter retractor was used to obtain the surgical field and the bowel was packed out of the operative field.At this point, the round ligament on the patient¿s left side was identified.It was doubly clamped, cut and ligated.The retroperitoneal space was opened.The ureter could not be visualized, but it could be palpated deep in the pelvis and the ovarian vessel was then clamped, cut and ligated.The exact same procedure was performed for the right side.The bladder flap was then created, pushing the bladder out of the operative field.The uterine vessels were then skeletonized and they were clamped, cut and ligated for both the right and left side.Descending bites were then taken along the cervix in a fashion of clamp, cut, ligation with good hemostasis and the cervix was then amputated from the upper vagina.At this point, the vaginal cuff was then reapproximated with 0 vicryl sutures.Copious irrigation was performed and hemostasis was obtained on both the right and left lateral aspects of the uterine vessels.Once hemostasis was obtained, cystoscopy was then performed.Indigo carmine was given to the patient intravenously.Cystoscopy was performed with a 70-degree cystoscopy.Jets of blue dye were noted to come from both ureteral orifices and the bladder mucosa was intact.Once again, copious irrigation was performed in the abdominopelvic cavity.All areas of resection were noted to be hemostatic.The surgicel and gelfoam were placed on top of the vaginal cuff.The fascia was reapproximated and the skin edges were reapproximated.At the end of the surgical procedure, the patient tolerated the procedure well.The patient was transferred to the recovery room in good stable condition.Dr.Wong was present throughout entire procedure.Please note that patient¿s surgical case was technically difficult secondary to her obesity, a bmi of 37, and due to her obesity and her pulmonary condition over 50% of surgical time was due to this situation.Unless otherwise note, there were no complications, no blood loss, no cultures obtained, no specimens removed, and no drains retained.¿ (b)(6) 2011: (b)(6).Office visit.Inspection of abdomen shows midline incision from umbilicus to pubic symphysis, healing well.There is no cellulitis.(b)(6) 2012: (b)(6).Office visit.Pre-op visit, scheduled hernia surgery.Problems: diabetes mellitus, essential tremor, ventral hernia, seborrhea capitis, stasis dermatitis, cough, obesity.Medication: metformin, aspirin.Weight 232 lb, body mass index 39.51.(b)(6) 2012: (b)(6).Lab.Wbc 12.4 hi.Normal range: 4.5-11.0.(b)(6) 2012: (b)(6).Pre-operative medical risk assessment.Scheduled for repair of right ventral hernia.Underwent abdominal hysterectomy for non benign disease about a year ago.Diagnosis of endometrial dysplasia.Has slowly developed an incisional hernia.Past medical history significant for obesity, hypertension, new onset diabetes mellitus, type 2.Subclinical hypothyroid, essential tremor for which she takes a beta blocker.Medications: metformin, aspirin.Social history: no tobacco, alcohol rarely.Abdomen: ventral hernia.Wbc 12.4.(b)(6) 2012: (b)(6).Telephone encounter.Patient called regarding hysterectomy scar which had become red and raised since she had abdominal incisional hernia repair on 11/28/12.Post op visit on 12/06/12.Probably due to post op swelling per dr.Louras.(b)(6) 2012: (b)(6).Office visit.One week status post repair of a somewhat large complicated incisional hernia, status post hysterectomy.Gore-tex was used to reinforce.Postop, she has had no issues.Bowels are working fine, minimal pain.Back at work.Physical examination: wound looks excellent.Minimal induration.No signs of infection.Plan: increase activities as tolerated.(b)(6) 2013: (b)(6).Office visit.Reports she had abdominal incisional hernia repair with mesh in (b)(6) 2012 in the incision from her hysterectomy.Had a good result from that surgery.Past medical history: essential tremor, basal cell carcinoma of face.Medications: aspirin.Abdomen: hernia incision from (b)(6) 2012 is healing well, no sign of hernia.(b)(6) 2017: (b)(6).Lab.Wbc 15.0 hi (4.5-11.0).(b)(6) 2017: (b)(6).Radiology-ultrasound abdomen limited, right upper quadrant.Impression: moderate hepatic steatosis, hepatomegaly.23 x 27 mm heterogeneous hyperechoic area in upper pole right kidney, prominent medullary fat versus possible angiomyolipoma.(b)(6) 2017: (b)(6).Bacteriology.Blood culture.No growth at 128 hours.Stains: suboptimal volume of specimen collected; interpret negative culture results with caution.(b)(6) 2017: (b)(6).Bacteriology.Wound culture.Source: drainage.Body site: abdomen.Final report: mixed skin flora.Stains: gram stain: 3+ neutrophils, rare squamous epithelial cells, 2+ gram positive cocci, rare gram negative rods, rare gram positive rods, culture to follow.(b)(6) 2017: (b)(6).Patient care document.Wound care initial consult for abdominal incision and wrist abscess.Partially dehisced abdominal incision resulting from a status post lysis of adhesions, small bowel resection, hernia repair.Incision well approximated with staples over all but approximately 5 cm at distal end of the incisions.Wound continuously produces serosanguineous drainage which is covered by a gauze and abd dressing secured by montgomery straps.Abdominal binder in place over dressing.Dressing removed and visualized by dr.Louras.Wet to dry gauze dressing reinforced, to be continued and changed daily.(b)(6) 2017: (b)(6).Robert mitchell, pa-c.Emergency room visit.Complaining of yellow drainage at surgical site on abdomen.Wound infection to abdomen area.10 days status post abdominal surgery for resection of small bowel.Currently on antibiotics for surgical wound infection.Sent in by home care nurse for evaluation of simple abscess just adjacent to surgical incision on right side of abdomen.Slight drainage to wound sit.Denies abdominal pain.Bowels are moving okay.On cephalexin.Has upcoming appointment this thursday with surgeon.Medications: bactrim, keflex, cephalexin, aspirin.Skin: small draining simple abscess in right abdomen area.Surgical site is healing well there is some redness in suprapubic area and increased warmth.Bowel sounds present.Abdomen soft, nontender.Medical decision making: wound culture taken.Placed on bactrim, continue cephalexin.Diagnosis: wound infection.Plan: discharged home.Follow up with general surgery.Wound will be checked by visiting nurse tomorrow.(b)(6) 2017: (b)(6).Bacteriology.Wound culture.Final report: 2+ strep milleri group (streptococcus anginosus).Stains: gram stain: 4+ neutrophils, rare squamous epithelial cells, rare gram positive cocci, culture to follow.(b)(6) 2017: (b)(6).Radiology- ct abdomen/pelvis with contrast.Impression: status post recent surgical repair of a high grade small intestinal obstruction with evidence of strangulation located in the right parasagittal ventral inguinal region.A right parasagittal ventral herniorrhaphy mesh is now noted.Anastomotic site in left pelvis appears patent and intact.No evidence of recurrent small intestinal obstruction.Suspected 5.9 x 10.0 cm abscess collection is identified in right parasagittal ventral-inguinal region.Consideration could be given to aspiration.Diverticulosis coli of sigmoid colon.Small hiatal hernia noted.(b)(6) 2017: (b)(6).Bacteriology report.Procedure: abscess culture.Source: abscess.Body site: abdomen.Abdominal abscess right lower quadrant.Final report: 3+ strep milleri group (streptococcus anginosus).Gram stain: 4+ neutrophils, 1+ mononuclear cells (lymphocytes, monocytes), 3+ gram positive cocci, 2+ gram positive rods, 2+ gram negative cocci, 1+ gram negative rods.Abscess culture, abdominal right lower quadrant abscess.(b)(6) 2017: (b)(6).Bacteriology report.Blood culture.Final report: no growth at 140 hours, 141 hours.Stains: suboptimal volume of specimen collected; interpret negative culture results with caution.(b)(6) 2017: (b)(6).Progress note.Large abdominal wall abscess drained yesterday and debrided.Cultures obtained.Has been afebrile, pain improved today.Abdominal: appropriate tenderness in the right lower quadrant.Erythema in the right lower quadrant and pubis months is receiving [sic] slightly.Assessment/plan: large abdominal wall abscess with polymicrobial gram stain result.There seems to be extension of this abscess along the abdominal wall and likely causing contamination of the ptfe graft adjacent to that.For this reason i would recommend proceeding to the operating room for further wound debridement, excision of the graft, and wound vac placement afterwards.Will continue on broad-spectrum antibiotic coverage until culture results are finalized.Wound care consultation will be obtained afterwards as well.Wound care consultation will be obtained.(b)(6) 2017: (b)(6).Pathology report.Appendix, appendectomy: fibrous obliteration of the appendix, fat necrosis and adhesion of mesoappendix.Ileum, partial resection: fat necrosis, abscess, and adhesion of mesenteric soft tissue.Bowel margins viable.Gross description: received in a formalin-filled container labeled ¿ruth longaker, appendix¿, is an appendectomy specimen, 3.8 x 3.1 x 2.1 cm.The appendix has a tan smooth serosal surface.The appendiceal mucosa is light tan.No ulceration or mass lesions are identified.Representative tissue is submitted as 1a.Received in a formalin filled container labeled ¿ruth longaker, ileum¿, is a resection of small bowel, 12.5 cm in length x 3.5 cm in diameter.There is a marked fibrinous and purulent adhesion along the peri ileal soft tissue.The bowel of the mucosa is tan with no distinct gross lesions.Section code: 1a: bowel margin.1b-1c: bowel representative sections.Source: 1: appendix.2.Ileum.Clinical information: frozen section: no or 3/x2046.(b)(6) 2017: (b)(6).Lab.Wbc 11.3 hi (4.5-11.0); creatinine 1.8 hi (0.6-1.3); vancomycin trough 41.2 hi (10.0-20.0).(b)(6) 2017: (b)(6).Progress note.Afebrile overnight.Pain relatively controlled.Urine output has been low.Received bolus yesterday.Assessment: there is an abscess intra-abdominally adjacent to the appendiceal tip as well as an abdominal wall abscess adjacent to the mesh.Cultures pending, streptococcus milleri is preliminary.Plan: nothing by mouth except for ice chips and medications in anticipation of prolonged postoperative ileus.Out of bed and ambulate today.Physical therapy and occupational therapy consults.Oliguria: urine output low.Receiving additional bolus now.Creatinine is 1.8 up from 1.1.Will follow up on labs again tomorrow and follow urine output today.Wound care consult for wound vac.Broad-spectrum antibiotics for abdominal wall abscess.(b)(6) 2017: (b)(6).Home health certification and plan of care.Principal diagnosis: disruption of extern, surgical procedure.Other pertinent diagnoses: infection, other bacterial agents, extravasation.Medications: aspirin, propranolol-reason: essential tremor.Functional limitations: bowel/bladder incontinence, endurance, ambulation.[history included:] seborrhea capitis [scratching can result in hair loss], essential tremor, venous insufficiency.(b)(6) 2017: (b)(6).Lab.Creatinine 2.5 hi (0.6-1.3).(b)(6) 2017: (b)(6).Progress note.Has been out of bed though not ambulating.Positive flatus.Continued oliguria.Abdomen: positive bowel sounds.Appropriately tender at midline.Wound vac has minimal output.Sump drain with no output and appears nonfunctional.Removed at bedside, wound packed with 1-inch gauze kling and dry gauze dressing.Impression/plan: diabetes: good glycemic control, on insulin sliding scale.Acute kidney injury: creatinine has risen today and remains oliguric.Continue with iv fluids and additional bolus.Consult placed.Renal ultrasound pending, and urine studies including fractional excretion of sodium and ruling out acute allergic interstitial nephritis.This may be related to dehydration versus ain versus contrast nephropathy considering she did have ct imaging on admission, time frame would be appropriate.Ileus: does have bowel function.Abdominal sepsis: intra-abdominal abscess and abdominal wall abscess.Cultures pending, though appearing to be strep milleri.Antibiotics including unasyn and vancomycin.Lovenox being changed to heparin due to acute kidney injury.(b)(6) 2017: (b)(6).Consultation.Reason for consultation: acute kidney injury.Admitting creatinine was 1.Creatinine has been steadily rising, currently at 2.5.Unclear whether this is a serum creatinine that has plateaued.It is noted the patient had been on metformin and bactrim.Received contrast dye.Some hypotension is documented in the second case with blood pressures below 90 systolically [sic].Has not had any previous history of kidney disease.Past medical history: morbid obesity, benign essential hypertension.Assessment/plan: has experienced acute kidney injury which is more than likely multifactorial related to multiple insults including hypotension, contrast and medications.(b)(6) 2017: (b)(6).Progress note.Stable and afebrile overnight.Minimal pain.Abdomen: wound vac in place.Right lower quadrant abscess cavity bridged with wound vac.Left lower jp removed.Foley catheter with bloody casts though otherwise clearing.Catheter being removed due to improved urine output.Plan: abdominal sepsis and abdominal abscess growing klebsiella pneumoniae which is pan-sensitive and streptococcus milleri from intraabdominal abscess: continue on unasyn and vancomycin until cultures are finalized.The mesh culture does reveal klebsiella, though this is preliminary.Will reassess tomorrow and recheck laboratories.(b)(6) 2017: (b)(6).Progress note.Oliguric severe acute kidney injury: oliguria has improved.Creatinine has at least plateaud if not some improvement.Acute kidney injury secondary to a combination of contrast induced nephropathy, nsaid induced impaired glomerular autoregulatory mechanisms and vancomycin toxicity.Prior use of trimethoprim may have contributed to some rise in serum levels without decline in true gfr.Vancomycin level has come down to 22.5.No more radiocontrast studies for now.Do not give nsaids until she recovers completely.Stop iv fluids, she is hypervolemic with edema up to sacral area.May become breathless if she gains further fluid weight.Net positive 12.8 l since admission.Streptococcus milleri infection of abdominal wound: rt lower abdominal mesh culture is currently on unasyn while there are no signs of sepsis.She will need to have renal panel in 1 to 2 weeks after discharge to see that her renal function back to baseline.(b)(6) 2017: (b)(6).Progress note.Wound vac change today.Abdominal abscess, abdominal wall abscess: cultures from the gore-tex graft are pending though revealed klebsiella which is pansensitive.Abdominal abscess reveals streptococcus milleri.Remains on unasyn and vancomycin, i would expect a 14 day course.Erythema in right pubis mons and labia proceeding.Constipation: being given laxative and stool softener.(b)(6) 2017: (b)(6).Progress note.Meeting all discharge criteria.Antibiotics will be changed over to keflex and ciprofloxacin to cover klebsiella and streptococcus milleri.Left drain to be removed today.(b)(6) 2017: (b)(6).Office visit.Status post abdominal wall reconstruction and small bowel resection, removal of infected ptfe graft wall.Followed for wound vac management and wound care.Doing fairly well.Appetite remains diminished though is improving slowly.Gradually losing weight related to edema.Medications: aspirin.Abdomen: midline wound intact 100% granulation coverage.Wound measures about 6 cm length by 4.8 cm width.Slight undermining at most cephalad portion of wound which is about 2.4 cm.Right lower quadrant abscess cavity about 6 cm i depth.No purulent drainage.Wound vac applied.Assessment/plan: wound healing nicely.Continue wound vac therapy for next few weeks.Emphasized importance of improving nutritional status and increasing protein intake, approximately 1.5 g/kg ideal body weight.(b)(6) 2018: (b)(6).Office visit.2 abdominal wounds.Wound has now healed, no specific complaints.Medications: aspirin.Assessment/plan: has done very well status post ventral hernia repair and bowel resection.May resume all light activity though no lifting of greater than 10-20 pounds for 1 more month.(b)(6) 2018: (b)(6).Office visit.Follow up for abdominal abscess status post ventral hernia repair in october [date discrepancy].Current meds: aspirin.Weight 194 lb 9.6 oz.Assessment: type 2 diabetes mellitus; polyneuropathy, peripheral.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Due to character/space constraints within the h10/11 narrative/ corrected data field, all of the investigation information could not be included and is therefore being added as a separate attachment and should be referenced for complete summary investigation and conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g07001: part/component/sub-assembly term not applicable.The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes (1930, 2422, 2041, 1820, 1849, 2515, 2191, 1877, 2145, 2415, 1928, 1865, 2016, 2360, 3191: appropriate term/code not available for ¿"wound vac"; "was out of work from on (b)(6) 20 2017 until on (b)(6) 202017"; ¿.When she comes home from work.She is sometimes crying"; "she has difficulty walking up a hill"; ¿her stomach makes noises"; ¿.She walks carefully now, and steadies herself as she walks by placing a hand on a wall.¿; "she feels as though she has aged"; ¿.Daily activities have been permanently and significantly diminished.Her enjoyment of life has been diminished.She fears the vulnerability of her health.Bad memories from this period invade her daily.¿) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Conclusions: it should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also warns, ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based on the available information, the gore device did not cause or contribute to or the records did not describe the reported 2203: other for "kidney's failed"; "fluid retention"; "wound vac procedures"; ¿.When she comes home from work, she is shaky and sometimes crying.She frequently feels chills.She lost her hair.Her legs are weak.Her feet often feel numb.She does not have the energy that she had before.She has difficulty walking up a hill.She has lost some bowel control.She visits the bathroom more often.She keeps track of where the restrooms are when she is out and about.She has had accidents.Climbing stairs causes a need to visit the bathroom.¿; ¿her stomach makes noises.There is gas.¿; ¿.She walks carefully now, and steadies herself as she walks by placing a hand on a wall.¿; ¿she has scars and deformities on her abdomen.¿; ¿.Feels a weakness that does not go away.She feels as though she has aged.She has tremors.¿; ¿.Daily activities have been permanently and significantly diminished.Her enjoyment of life has been diminished.She fears the vulnerability of her health.Bad memories from this period invade her daily.¿ medical records state during the exploratory laparotomy procedure, ¿findings: 1.Two fascial defects on the right side of the patient¿s abdomen at the junction of her gore-tex patch previously placed and the normal tissue.2.The cephalad-most hernia sac contained incarcerated small bowel with no evidence of ischemia.3.The inferior-most hernia sac contained a copious amount of small bowel with frank necrosis and essentially dead ischemic bowel associated with this.4.Well-incorporated previously placed ptfe graft.¿ the device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.